Stereotypical

Nursing. School. Life.

NCLEX Practice Question of the Week

leave a comment »

Here is the weekly question posted on the NCSBN Learning Extension:

A nurse is caring for a client who is receiving a blood transfusion and develops urticaria one-half hour after the transfusion has begun. What is the first action the nurse should take?

  1. Stop the infusion
  2. Slow the rate of infusion
  3. Take vital signs and observe for further deterioration
  4. Administer Benadryl and continue the infusion

The correct answer is: 1 – Stop the infusion

Urticaria, or hives is one of the adverse reactions that can develop during a transfusion. After the infusion has been stopped, the blood bank should be called immediately. The blood is sent back and tests are done to find the cause of the problem. The iv tubing is replaced and the patient is given an antihistamine to treat the reaction.

Answer choice 2 does nothing more except allow the blood and the reactive component to continue to be infused.

Answer choice 3 takes on the “wait and see” approach, which is done anyways because the first 30 minutes is when signs of an adverse reaction will develop. In this case, the patient has already shown signs of an allergic reaction and that must be treated.

Answer choice 4 is wrong because you have to stop the infusion and then treat. Benadryl can be given before the infusion to prevent a reaction.

Advertisements

Written by stereotypicalone

January 11, 2010 at 00:18

Posted in NCLEX

Tagged with

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: